6977 019 404 chatzod@gmail.com

Marine–Lenhart Syndrome and Radioiodine-131 Treatment

Επιστημονικά άρθρα

A 66-year-old man, with hyperthyroidism diagnosed 6 years ago, was referred for radioiodine-131 therapy. At presentation, the patient was receiving methimazole and propranolol and he was clinically euthyroid, although he complained of palpitations when off the beta-blocker. On clinical examination mild exophthalmos of the right eye was observed (his left eye was lost in an accident) and a left-sided thyroid nodule was palpated. Thyroid function tests were as follows: free thyroxine (FT4), 1.1ng=dL (range 0.8–1.9); free triiodothyronine (FT3), 2.1 pg=mL (range 1.8–4.2); thyrotro- pin (TSH), 0.18mIU=mL (range 0.4–4.0); and TSH receptor antibodies, 14.6 IU=dL (range 0–15). On ultrasound the thy- roid gland was asymmetrically enlarged at 26 mL, whereas an iso-=hypoechoic nodule with degenerative changes that measured 12 mL was found at the lower part of the left lobe (Fig. 1). There was no cervical lymphadenopathy. A Tc-99m scan showed homogeneously increased uptake throughout the gland and a pyramidal lobe (Fig. 2A). Computed to- mography of the head showed enlargement of the right ex- traocular muscles. A dose of 740 MBq radioiodine-131 was administered and 5 days later imaging showed homogeneous radioiodine up- take throughout the thyroid parenchyma (Fig. 2B). After a transient hypothyroidism, hyperthyroidism relapsed 4 months later. At that time a Tc-99m scan showed focally intense tracer uptake in the left lobe, corresponding to the palpable nodule (Fig. 2C). Eight months after the first radioactive iodine ther- apy a second dose of 740MBq radioiodine-131 was admin- istered to ablate the hyperfunctioning autonomous thyroid tissue (Fig. 2D, imaging 5 days later). Over the next months the patient became hypothyroid and 1 year after the last treatment he is on replacement therapy with thyroxine 150 mg daily, he has no clinical or biochemical evidence of thyroid dysfunction and his ophthalmopathy has not deteriorated. An ultrasound verified gland volume reduction to 3.4 mL with the left-sided nodule measured 2.8 mL (Fig. 3).

The eponym Marine–Lenhart syndrome was used to de- scribe the rare condition of Graves’ disease with concomitant functioning nodules (1). Different mechanisms are implicated in the pathogenesis of Graves’ disease and in the nodular formation of thyroid tissue with functional autonomy (2,3). In a unifying hypothesis it has been suggested that the pref- erential development of diffuse or nodular folicullar hyper-

plasia may depend on the intrinsic function and concentration of TSH receptor antibodies (and TSH) (4).

There are data supporting that patients with the Marine– Lenhart syndrome generally require a greater amount of radiation for treatment compared to patients with Graves’ disease and without functional adenomas (1). This has been associated with the observation that functional nodules may be more resistant to radioiodine-131 therapy than the extra- nodular tissue. In our patient, tracer uptake in the palpable nodule initially was similar to that of the extranodular pa- renchyma. A high radioactive iodine dose was administered, in agreement with previous recommendations (5). However, after radioiodine-131 treatment hyperthyroidism relapsed and autonomy became scintigraphically apparent, both of them reflecting a markedly low radiosensitivity of the unifocal au- tonomous tissue (Fig. 2). A second radioactive iodine therapy was required to definitely ablate the functioning nodule and prevent patient’s referral for thyroidectomy.

More: http://chatzopoulos.com.gr/pdf/thyroid.pdf

Επικοινωνήστε μαζί μας!

Επικοινωνήστε μαζί μας για να μάθετε πως μπορεί
το Διαγνωστικό και Θεραπευτικό Κέντρο Πυρηνικής Ιατρικής «Μοριακή Απεικόνιση»
να σας βοηθήσει, βελτιώνοντας τη καθημερινή σας ζωή!

Ενημερωθείτε υπεύθυνα!